Serotonin Syndrome

Serotonin is a brain chemical that regulates the nervous system. Some kinds of drugs increase the amount of serotonin in your body. Drugs that increase the serotonin in your body include:

  • Anti-depressant medications.

  • St. John's wort.

  • Recreational drugs.

  • Migraine medicines.

  • Some pain medicines.

SYMPTOMS

Combining these drugs increases the risk that you will become ill with a toxic condition called serotonin syndrome.

Symptoms of too much serotonin include:

  • Confusion.

  • Agitation.

  • Weakness.

  • Insomnia.

  • Fever.

  • Sweats.

Other symptoms that may develop include:

  • Shakiness.

  • Muscle spasms.

  • Seizures.

TREATMENT

  • Hospital treatment is often needed until the effects are controlled.

  • Avoiding the combination of medicines listed above is recommended.

  • Check with your doctor if you are concerned about your medicine or the side effects.